Mark is a 62-year-old man who arrived at the hospital after experiencing fatigue, shortness of breath, fever and cough for three days. Tests indicated that he had pneumonia. The patient started taking codeine to relieve his pain for his cough.
On his fourth day in the hospital, Mark’s level of consciousness quickly deteriorated and he became unresponsive. He needed non-invasive ventilation to help him breathe and was transferred to the intensive care unit.
A pharmacogenetic test later revealed that Mark was an ultra-rapid metabolizer of codeine. Ultra-rapid metabolizers convert codeine to morphine more quickly than the general population, and morphine can build up to toxic levels. These people are at increased risk of overdose when given even small doses of codeine. Indeed, when the patient entered a coma and had respiratory depression, his blood level of morphine was much higher than expected.
Crews, K.R. et al. (2012) Clinical Pharmacogenetics Implementation Consortium (CPIC) guidelines for codeine therapy in the context of cytochrome P450 2D6 (CYP2D6) genotype. Clin Pharmacol Ther 91, 321-6.
Gasche, Y. et al. (2004) Codeine intoxication associated with ultrarapid CYP2D6 metabolism. N Engl J Med 351, 2827-2831.